Alert archive / North Carolina / Flood Watches in 2021
Flood Watch 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flood watch at Oct 7, 2021, 10:22 AM EDT for 4 counties in North Carolina. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2021, 10:22 AM EDT (14:22 UTC)
- Expired
- Oct 7, 2021, 3:03 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WGUS61 KRNK 071422 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 1022 AM EDT Thu Oct 7 2021 NCZ001-002-018-019-072230- /O.NEW.KRNK.FA.A.0005.211007T1422Z-211008T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes- Including the cities of Wilkesboro, West Jefferson, Boone, and Sparta 1022 AM EDT Thu Oct 7 2021 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Blacksburg has issued a * Flood Watch for a portion of northwest North Carolina, including the following areas, Alleghany NC, Ashe, Watauga and Wilkes. * Until 8 PM EDT this evening. * Periods of showers, with possibly a few thunderstorms, will occur through this afternoon. The rain may be heavy at times. * Creeks and streams may rise and flood, overflowing a few roads. Some urban flooding may also occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ WP
1 follow-up statement
307 WGUS61 KRNK 071903 FFARNK Flood Watch National Weather Service Blacksburg VA 303 PM EDT Thu Oct 7 2021 NCZ001-002-018-019-072015- /O.CAN.KRNK.FA.A.0005.000000T0000Z-211008T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes- Including the cities of Wilkesboro, West Jefferson, Boone, and Sparta 303 PM EDT Thu Oct 7 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northwest North Carolina, including the following areas, Alleghany NC, Ashe, Watauga and Wilkes has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ RR
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Oct 7, 6:46 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 7, 6:46 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
646 AM EDT Thu Oct 7 2021
.SYNOPSIS...
Clouds, showers, and even a few isolated storm chances will
continue through the end of the week as an upper level low
spins over the lower Mississippi River Valley. This storm system
gradually weakens and shifts northeast by the weekend.. Drier
weather is expected beginning next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM EDT Thursday...
Showers are moving through northern NC, eastern and central VA,
and SE WV this morning. Forecast has been adjusted just slightly
for temperatures. Rain will continue this morning before
gradually diminishing through noon.
As of 230 AM EDT Thursday...
More wet weather this morning with a break for many east of the
Blue Ridge this afternoon and evening, before showers fill in
again by Friday morning.
A trough moving onto the West Coast will finally give a good
push to the upper low over the Midwest over the next 24 hours,
moving it from roughly Arkansas to Illinois. A spoke of short
wave energy will move through this morning and early afternoon;
after this precipitation should be harder to come by except for
a few showers over the higher terrain. The surface system
underneath the upper low will undergo frontolysis, with another
frontal system gradually taking shape over the southern East
Coast. High pressure to our northeast will sharpen a weak wedge
over northern and central VA throughout the day, which is mainly
characterized by a wind shift and little else. Satellite
imagery did show mid level dry air trying to work its way in
from the south, and this will help shut down rainfall after
about noon. Highs should be in the 60s in the mountains, and
closer to the low to mid 70s to the east.
The slug of better isentropic lift now over TN and KY will be
shifting east this morning, and expect showers/storms to be
efficient rainfall producers. Areas near the Grayson Highlands,
like Troutdale and Boone, have reported over 2" over the past 48
hours; elsewhere along the Blue Ridge between a half and 1.5"
was more common. These same spots will again see the most QPF
today. This will mean increasing chances for urban and small
stream flooding, but flash flooding does not look to be a
major concern.
Expect any showers and storms this evening to be mainly over the
higher terrain of the western half of our forecast area,
including the NC mountains and foothills, the Blue Ridge, and SE
WV. Surface flow remains mostly easterly early on tonight, and
will continue to bring high moisture content air into contact
with the terrain. Another short wave will increase rainfall
chances from west to east after midnight, so expect more
widespread showers. Overnight lows will again be above normal
Thursday night/Friday morning, but a couple degrees cooler than
this morning.
Confidence in PoPs and temperatures is moderate.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Thursday...
Rain showers persist through Saturday...
Rain continues through this forecast period, as an upper low melds
back into the northern stream and begins to move north and east as
an elongated trough. Friday, particularly Friday evening, will
likely be the time period with most widespread rain coverage, as the
upper trough axis interacts with significant moisture right before
it pulls north. Ample moisture is provided by a wedging surface
high to our north, drawing in Atlantic moisture with easterly
flow. Rain will be heaviest toward central and southern VA, and
north central NC late on Friday.
As Friday wears on, some areas will have saturated soils, given that
they may have received upwards of an inch over the course of this
past week. Localized storms with high rain rates >1" per hour have
been observed this week, and continue to be possible Friday and
Saturday. Locales hit by these locally heavier rains could become
trouble spots for flooding, especially once we move into Saturday.
The potential for heavy rain will remain in the forecast through
Saturday night as the upper trough finally moves away on Sunday, and
a drier air mass takes hold of the area.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 315 AM EDT Thursday...
Rain wraps up for the most part Sunday, dry and some warming
heading into next week...
The upper trough that has been the focus for rain in the area the
past week will fully move out of the area Sunday. A few lighter
showers could linger in central VA/Piedmont into Sunday afternoon,
but rainfall totals on Sunday will be light and under 0.25" for the
most part. A surface high and upper ridging will collude to clear
out the skies and warm us up to temperatures above normal next week.
Timing of a weak front in the midweek is uncertain, as some
deterministic guidance is breaking it up in the midwest before it
even reaches us. Any rain would be light and fleeting from that
system.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 250 AM EDT Thursday...
Conditions improve after noon with a break in SHRA for most,
followed by an increase in SHRA late tonight.
Moderate precipitation is currently west of most TAF sites this
morning, but more SHRA are moving north from NC and TN. The
majority of today's rain will come to an end by noon.
While fog will gradually decrease with daytime heating after
07/13Z, low ceilings will continue to linger until noon or
later. Then we should see a break in precipitation for most
locations, and an increase in flight categories to MVFR or even
low VFR. Continued flow of Atlantic moisture will maintain the
chance for showers and perhaps an isolated storm over the
mountains during the afternoon. Late tonight another upper
level disturbance will bring increasing chances for SHRA from
west to east overnight. Expect more stratus, fog, and perhaps
drizzle Friday morning.
Average confidence in ceilings,visibilities and wind.
Extended Aviation Discussion...
The potential LIFR to MVFR conditions will continue until the end of
the week. The chance for showers and thunderstorms will persist due
to an easterly wind drawing deep moisture into the central
Appalachians.Drier air is expected come into our region Saturday
night, with mainly dry and VFR weather Sunday through Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SHHazardous weather outlook, Oct 7, 3:35 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 335 AM EDT Thu Oct 7 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-080745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 335 AM EDT Thu Oct 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered afternoon showers and thunderstorms may produce heavy rainfall. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Several periods of showers, and maybe a few storms can be expected through the weekend. Rain, heavy at times, could lead to localized flooding, especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flood Watches in North Carolina, 2021Every flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.